Indiana, 2016Damaging Winds in Indiana, November 18, 2016
November 18, 2016 · NWS IND · 6 events in 5 counties and zones
A band of showers and thunderstorms moved into western Indiana from eastern Illinois during the middle to late afternoon hours of November 18th. Strong to damaging wind speeds and wind damage was observed, mainly across portions of the western half of central Indiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of showers and thunderstorms moved into western Indiana from eastern Illinois during the middle to late afternoon hours of November 18th. Strong to damaging wind speeds and wind damage was observed, mainly across portions of the western half of central Indiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Nov 18, 3:30 PM EST, 1 hour earlier.
Area forecast discussion, Nov 18, 3:30 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Indianapolis IN
330 PM EST Fri Nov 18 2016
.UPDATE...
Synopsis...Near Term...Short Term...Long Term and Aviation section
have been updated below.
&&
.SYNOPSIS...
Issued at 330 PM EST Fri Nov 18 2016
Strong low pressure was over northwest Wisconsin and a cold front
extended south across Illinois. The cold front will sweep east
across Indiana tonight producing showers and scattered thunderstorms.
Colder air will spread in across our region over the weekend and
a strong pressure gradient will produce gusty winds.
High pressure over the plains will build our way early next week.
Another area of low pressure moving into the great lakes will
produce showers around the middle of next week. However dry and
cool weather will occur Thanksgiving day as another area of high
pressure builds into our region.
&&
.NEAR TERM /Tonight/...
Issued at 330 PM EST Fri Nov 18 2016
Radars indicated numerous showers and scattered thunderstorms were
occurring along a cold front which extended from just west of
Chicago to near Paducah kentucky. This cold front will sweep
across Indiana early tonight. A few strong storms are possible
over western Indiana this evening. The storms should weaken as they
move east across indiana overnight. Will end all chances of storms
by 06Z.
Went close to high resolution model in regards to timing of
precipitation with showers and thunderstorms reaching INDY area
around 00Z and to eastern sections by 03Z. Went with showers ending
over east sections late tonight.
In addition to the storms...brisk winds will be the rule as a
moderately pressure gradient will be across our area. Went closer
to stronger CONRAW winds with wind speeds of 15 to 20 knots and
gusts to 20 to 30 knots. Lows will be in the middle to upper 30s
which is close to a MOS blend.
&&
.SHORT TERM /Saturday through Monday/...
Issued at 330 PM EST Fri Nov 18 2016
Windy and sharply cooler temperatures will be the rule this weekend.
Models indicate 850 temperatures of -8 to -10 celsius Saturday with
some fetch Saturday from southern Lake Michigan to the northeast
portion of our region. Went close to a model blend on temperatures
with highs 40 to 45 Saturday...upper 30s to lower 40s Sunday and
middle to upper 40s Monday. Lows will be in the lower to middle
20s...but slightly warmer over northeast sections Saturday night.
Models are drier this run for Saturday. However lake effect
sprinkles and flurries are possible from Indy and north and east
Saturday. It will be dry Saturday night on as as high pressure
builds our way early next week.
Winds will be an issue...especially Saturday with speeds of 15 to 20
knots over southern sections and 20 to 25 knots over northern
sections. Wind gusts of 30 to 35 knots are possible. Decided to
forgo mention of wind advisory at this time...although they will
not be that far from advisory criteria in our south.
&&
.LONG TERM /Monday Night through Friday/...
Issued at 330 PM EST Fri Nov 18 2016
High pressure will bring cool and dry weather across Indiana
Monday night and most of Tuesday. Models track an area of
low pressure across the southern great lakes around Wednesday
and bring a trailing cold front late Wednesday night.
Dry and cool weather will be the rule Thanksgiving day and Friday
as another area of high pressure moves our way.
Lowered temperatures slightly Monday night and Thanksgiving day and
raised them slightly Tuesday night. Otherwise...Stayed close to
Super Blend temperatures for most other periods.
&&
.AVIATION /Discussion for the 18/21Z KIND TAF Update/...
Issued at 330 PM EST Fri Nov 18 2016
Minor tweaks made to KIND TAF to better match current conditions.
No other changes are needed at this time. Previous aviation
discussion follows...
Could see periods of MVFR ceilings with cold front towards evening
and some areas with wrap around clouds behind cold front late
tonight and Saturday morning. VFR rest of the time.
A cold front will move through the area with widespread showers and
a few thunderstorms, late this afternoon and evening. Models
soundings hint of low clouds spreading in late tonight behind
cold front. High pressure will build into the middle Mississippi
valley Saturday with most areas improving to VFR by end of forecast
period.
Strong winds may accompany the storms, but gradient winds outside
the storms will be fairly strong as well with gusts approaching 30KT
at times.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...JH
LONG TERM...JH
AVIATION...JH
Hazardous weather outlook, Nov 18, 3:54 PM EST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
354 PM EST FRI NOV 18 2016
INZ021-028>031-035>040-043>048-051>056-060>063-067>071-192100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-
HANCOCK-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-SULLIVAN-GREENE-MONROE-
BROWN-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...VINCENNES...BEDFORD...SEYMOUR
354 PM EST FRI NOV 18 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
OUTLOOK: A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE INTO
THIS EVENING.
HAZARDS: DAMAGING WINDS...ISOLATED TORNADOES...BRIEF HEAVY RAIN. WIND
GUSTS UP TO 30 TO 35 MPH OUTSIDE OF SHOWERS AND STORMS.
TIMING: HIGHEST CHANCES FOR SEVERE STORMS WILL BE 400 PM THROUGH
900 PM. GENERAL THUNDERSTORMS ARE POSSIBLE THROUGH ABOUT MIDNIGHT.
WIND GUSTS THROUGH THE NIGHT.
DISCUSSION: A STRONG COLD FRONT WILL BRING SHOWERS AND SOME
THUNDERSTORMS TONIGHT. MUCH COLDER AIR WILL ARRIVE BY LATE
TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
OUTLOOK: WIND CHILLS WILL ONLY BE IN THE 20S AND 30S SATURDAY
AND UPPER TEENS AND LOWER 20S SATURDAY NIGHT INTO SUNDAY MORNING.
NORTHWEST WINDS WILL GUST TO 35 MPH AGAIN SATURDAY.
DISCUSSION: COLDER AIR WILL ARRIVE FOR THE WEEKEND AS HIGH
PRESSURE BUILDS ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE INTO THIS EVENING.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ041-042-049-057-064-065-072-192100-
DELAWARE-RANDOLPH-HENRY-RUSH-BARTHOLOMEW-DECATUR-JENNINGS-
INCLUDING THE CITIES OF...MUNCIE...COLUMBUS
354 PM EST FRI NOV 18 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
OUTLOOK: A FEW STRONG STORMS ARE POSSIBLE EARLY THIS EVENING.
HAZARDS: LIGHTNING...BRIEF HEAVY RAINFALL...WIND GUSTS OVER 40 MPH.
WIND GUSTS UP TO 30 TO 35 MPH OUTSIDE OF SHOWERS AND STORMS.
TIMING: HIGHEST CHANCES FOR STRONG STORMS WILL BE BEFORE 1000 PM.
GENERAL THUNDERSTORMS ARE POSSIBLE THROUGH ABOUT 100 AM. WIND
GUSTS THROUGH THE NIGHT.
DISCUSSION: A STRONG COLD FRONT WILL BRING SHOWERS AND SOME
THUNDERSTORMS TONIGHT. MUCH COLDER AIR WILL ARRIVE BY LATE
TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
OUTLOOK: WIND CHILLS WILL ONLY BE IN THE 20S AND 30S SATURDAY
AND UPPER TEENS AND LOWER 20S SATURDAY NIGHT INTO SUNDAY MORNING.
NORTHWEST WINDS WILL GUST TO 35 MPH AGAIN SATURDAY.
DISCUSSION: COLDER AIR WILL ARRIVE FOR THE WEEKEND AS HIGH
PRESSURE BUILDS ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE
ENCOURAGED TO REPORT ANY GUSTY WINDS INTO THIS EVENING.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
In the hours before
Special weather statement, Nov 18, 4:05 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
405 PM EST FRI NOV 18 2016
INZ028-029-035-036-043-182130-
VERMILLION IN-WARREN IN-MONTGOMERY IN-TIPPECANOE IN-FOUNTAIN IN-
405 PM EST FRI NOV 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR FOUNTAIN...NORTHWESTERN
MONTGOMERY...WESTERN TIPPECANOE...WARREN AND NORTHWESTERN VERMILLION
COUNTIES UNTIL 430 PM EST...
AT 405 PM EST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR ROSSVILLE TO TILTON TO NEAR RIDGE FARM.
MOVEMENT WAS NORTHEAST AT 55 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
COVINGTON...VEEDERSBURG...WILLIAMSPORT...ATTICA...SHADELAND...
CAYUGA...WAYNETOWN...WEST LEBANON...HILLSBORO...KINGMAN...
PERRYSVILLE...WINGATE...NEWTOWN...PINE VILLAGE...MELLOTT...STATE LINE
CITY...FOSTER...GESSIE...RAINSVILLE AND TAB.
LAT...LON 4056 8698 4007 8701 3995 8729 3995 8742
3993 8743 3993 8741 3991 8740 3985 8753
4045 8753 4048 8749 4048 8709 4056 8709
TIME...MOT...LOC 2105Z 236DEG 50KT 4030 8766 4008 8763 3986 8770
50Thunderstorm Wind, Fountain
- When
- November 18, 4:30 PM EST
- Where
- Fountain County, 2.91 mi N of Coal Creek
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 40.072, -87.376
Power poles were downed on the 1400 block of South Stringtown Road due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Tippecanoe
- When
- November 18, 5:00 PM EST
- Where
- Tippecanoe County, 0.87 mi NW of Taylor
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 40.360, -86.940
A tree and large limbs were downed due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Putnam
- When
- November 18, 5:10 PM EST
- Where
- Putnam County, 0.76 mi NNE of Fincastle
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.810, -86.895
A car was blown off of Route 231 due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Putnam
- When
- November 18, 5:15 PM EST
- Where
- Putnam County, 0.87 mi SW of Commercial Place to 0.71 mi SSE of Greencastle
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.640, -86.840
One tree was reported down on the west side due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Hamilton
- When
- November 18, 6:02 PM EST
- Where
- Hamilton County, 2.74 mi ENE of Carmel
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 39.990, -86.080
Large tree limbs were reported down due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Morgan
- When
- November 18, 6:02 PM EST
- Where
- Morgan County, 0.69 mi N of Bethany
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.540, -86.370
An estimated 60 mph thunderstorm wind gust was observed in this location.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Illinois, November 18, 2016$95,000 · 52 kt wind · 2 events
- Damaging Winds in Tennessee, November 18, 2016$80,000 · 50 kt wind · 3 events
- Damaging Winds in Michigan, November 18, 2016$60,000 · 56 kt wind · 7 events
- Damaging Winds in Indiana, November 18, 20161 injured · 64 kt wind · 20 events
- Blizzard and Winter Storm in Minnesota, November 18, 201617 events
- High Surf in Hawaii, November 18 to 19, 201612 events
- Winter Storm and High Wind in Michigan, November 18 to 20, 2016$1,000 · 51 kt wind · 12 events
- Strong Wind in Wisconsin, November 18, 2016$14,000 · 3 events
- Blizzard in South Dakota, November 18, 20168 events
- Blizzard and Winter Storm in Minnesota, November 18, 20168 events
- Winter Storm in Minnesota, November 18, 20166 events
- Marine High Wind in Lake Superior, November 18 to 19, 201668 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664518, 664519, 664521, 664522, 665155, 665156.